Israel Journal of Mathematics

, Volume 214, Issue 1, pp 167–192 | Cite as

On the sum of the L 1 influences of bounded functions

  • Yuval Filmus
  • Hamed Hatami
  • Nathan Keller
  • Noam Lifshitz


Let f: {-1, 1} n → [-1, 1] have degree d as a multilinear polynomial. It is well-known that the total influence of f is at most d. Aaronson and Ambainis asked whether the total L 1 influence of f can also be bounded as a function of d. Bačkurs and Bavarian answered this question in the affirmative, providing a bound of O(d 3) for general functions and O(d 2) for homogeneous functions. We improve on their results by providing a bound of d 2 for general functions and O(d log d) for homogeneous functions. In addition, we prove a bound of d/(2p) + o(d) for monotone functions, and provide a matching example.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S. Aaronson and A. Ambainis, The need for structure in quantum speedups, in Innovations in Computer Science, Beijing, China, 2011, Tsinghua University Press, Beijing, 2011, pp. 338–352.Google Scholar
  2. [2]
    S. Aaronson and A. Ambainis, The need for structure in quantum speedups, Theory of Computing 10 (2014), 133–166.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    A. Backurs and M. Bavarian, On the sum of L1 influences, in IEEE 29th Conference on Computational Complexity, IEEE Computer Society, Los Alamitos, CA, 2014, pp. 132–143.Google Scholar
  4. [4]
    I. Dinur, E. Friedgut, G. Kindler and R. O’Donnell, On the Fourier tails of bounded functions over the discrete cube, Israel Journal of Mathematics 160 (2007), 389–412.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    P. Erdos, M. Goldberg, J. Pach and J. Spencer, Cutting a graph into two dissimilar halves, Journal of Graph Theory 12 (1988), 121–131.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    L. A. Harris, A Bernstein–Markov theorem for normed spaces, Journal Mathematical Analysis and Applications 208 (1997), 476–486.CrossRefGoogle Scholar
  7. [7]
    L. A. Harris, Coefficients of polynomials of restricted growth on the real line, Journal of Approximation Theory 93 (1998), 293–312.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    L. A. Harris, Optimal oscillation points for polynomials of restricted growth on the real line, in Approximation Theory and Applications, Hadronic Press, Palm Harbor, FL, 1998, pp. 85–106.zbMATHGoogle Scholar
  9. [9]
    O. Klurman, V. Markov’s problem for monotone polynomials, Tech. report,, 2012.Google Scholar
  10. [10]
    P. Nevai, Orthogonal polynomials, Memoirs of the American Mathematical Society 213 (1979).Google Scholar
  11. [11]
    R. O’Donnell, Open problems in analysis of Boolean functions, Tech. report,, 2012.Google Scholar
  12. [12]
    R. O’Donnell, Analysis of Boolean Functions, Cambridge University Press, Cambridge, 2014.CrossRefzbMATHGoogle Scholar
  13. [13]
    S. Gy. Révész and Y. Sarantopoulos, On Markov constants of homogeneous polynomials over real normed spaces, East Journal on Approximations 9 (2003), 277–304.MathSciNetzbMATHGoogle Scholar
  14. [14]
    T. J. Rivlin, The Chebyshev Polynomials, John Wiley and Sons, New York, 1975.Google Scholar
  15. [15]
    Y. Sarantopoulos, Bounds on the derivatives of polynomials on Banach spaces, Mathematical Proceedings of the Cambridge Philosophical Society 307 (1991), 307–312.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    D. Scheder and L.-Y. Tan, On the average sensitivity and density of k-CNF formulas, in Approximation, Randomization, and Combinatorial Optimization, Lecture Notes in Computer Science, Vol. 8096, Springer, Heidelberg, 2013, pp. 683–698.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2016

Authors and Affiliations

  • Yuval Filmus
    • 1
  • Hamed Hatami
    • 2
  • Nathan Keller
    • 3
  • Noam Lifshitz
    • 3
  1. 1.Computer Science DepartmentTechnion–Israel Institute of TechnologyHaifaIsrael
  2. 2.School of computer science and the Department of mathematics and statisticsMcGill universityMontrealCanada
  3. 3.Department of MathematicsBar Ilan UniversityRamat GanIsrael

Personalised recommendations